Protein-losing enteropathy is an abnormal loss of protein from the digestive tract or the inability of the digestive tract to absorb proteins.
Causes of Protein-losing enteropathy
There are many causes of protein-losing enteropathy. Any condition that causes serious inflammation in the intestines can lead to protein loss. Some of the more common causes are:
- Bacteria or parasite infection of the intestines
- Celiac sprue
- Crohn's disease
- HIV infection
Protein-losing enteropathy Symptoms
Symptoms can include diarrhea, fever, and abdominal pain. Symptoms depend on the underlying disease that is causing the protein-losing enteropathy.
Tests and Exams
Imaging tests may be done to see if there is a problem in the intestinal tract. This may include an CT scan of the abdomen or an upper GI bowel series.
Other tests that may be done include:
- Esophagogastroduodenoscopy (EGD)
- Small intestine biopsy
- Alpha-1-antitrypsin test
Treatment of Protein-losing enteropathy
The health care provider will treat the condition that caused protein-losing enteropathy.
Greenwald DA. Protein losing enteropathy. In: Feldman M, Friedman LS, Brandt LJ eds. Sleisenger & Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 28.
Semrad CE. Approach to the patient with diarrhea and malabsorption. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 142.
|Review Date: 8/10/2012
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
Learn more about Protein-losing enteropathy
Drugs associated with: